Alert archive / South Dakota / River Flood Warnings in 2023
River Flood Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Apr 8, 2023, 11:23 PM CDT for Brookings County, South Dakota. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2023, 11:23 PM CDT (04:23 UTC)
- Expired
- Apr 29, 2023, 11:23 PM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sixmile Creek above Brookings (SMCS2).
- Action stage
- 1632 ft
- Minor stage
- 1634 ft
- Moderate stage
- 1635 ft
- Major stage
- 1636 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 8, 10:51 PM CDT, 32 minutes earlier.
Area forecast discussion, Apr 8, 10:51 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1051 PM CDT Sat Apr 8 2023 .SHORT TERM...(This Evening through Sunday Night) Issued at 255 PM CDT Sat Apr 8 2023 Key Messages: 1. A Red Flag Warning is in effect until 8:00 pm this evening for parts of southeastern South Dakota, far northeastern Nebraska and all of northwest Iowa, and portions of southwest Minnesota. 2. Light showers arrive for Easter Sunday, mainly along and east of I-29. Light accumulations are expected. 3. Sunny and warm for most of the week! However, due to gusty winds and low relative humidity, fire weather is a concern. 4. Friday brings our next chance for widespread precipitation, though model agreement is low. --------------------------------------------------------------------- Red Flag conditions dominate the area this afternoon as temperatures have warmed to the 50s in snow covered areas and 60s and 70s in snow free areas, relative humidity (RH) has fallen to teens and 20s, and southwesterly winds are gusting to 30-35 mph. Red Flag conditions have spread a bit further north early this afternoon due to the previously mentioned warm front drifting further north, up towards the highway-14 corridor. As such, have expanded the Red Flag Warning a row of counties further north, now including parts of the I-90 corridor in South Dakota and southwest Minnesota. This is mainly from Alexandria, South Dakota to Jackson, Minnesota. These conditions will continue for the rest of the afternoon hours before nocturnal stabilization shuts off mixing and ends the fire danger today. Despite a building inversion tonight, the low level jet (LLJ) will strengthen overhead which will be able to mix some gusts up to around 20-25 mph down to the surface. Locations along the Buffalo Ridge in southwest Minnesota will see slightly stronger gusts up to about 35 mph. This strengthening LLJ is in response to an approaching mid-upper level wave. The wave will supply weak quasi- geostrophic (QG) ascent while also cooling mid and upper level thermal profiles to saturation. Remaining dry air at the surface from the daylight hours will make it a bit harder for rain to reach the surface. With little to no instability in place, expect mainly plain rain with a possible rumble of thunder. Low temperatures overnight will be on the warm side thanks to the LLJ, falling to the 30s to upper 40s. A mostly cloudy and slightly cooler Easter Sunday is in store as the previously mentioned wave moves through. The chance for light showers continues through the day, mainly along and east of I-29 where better forcing for ascent resides. Will again be fighting dry air in the low levels so this by no means will be a washout or brief heavy rain. Expect light rain showers to move through predominately during the afternoon hours. However, those with outdoor plans may want to keep a rain coat and umbrella handy. Highs will warm to the 50s where lingering snow cover resides and 60s elsewhere. Thanks to the rain chances and associated cloud cover, relative humidity will be higher, above critical thresholds. Winds will also fall below critical thresholds as mid level winds weaken as the wave continues its track eastward. Any shower activity will come to an end as the wave finally pushes east of the forecast area. Rainfall totals will be light with amounts up to around a few hundredths to a tenth of an inch expected. Skies will clear for the overnight hours, allowing low temperatures to fall to the 30s and 40s. .LONG TERM...(Monday through Saturday) Issued at 255 PM CDT Sat Apr 8 2023 Sun enthusiasts rejoice!! An upper ridge builds in for Monday and persists through Thursday. Mostly sunny skies with a few passing clouds and warm temperatures for these few days. The warmer temperatures are supported by geopotential heights at their maximum for climatology as indicated by the NAEFS table through Wednesday. Geopotential heights remain at the 99th percentile for climatology through Thursday. In addition, temperatures at 850mb will range between 10 and 14 C which translates to surface temperatures in the 60s and 70s F for Monday. Tuesday will be even warmer with 850 mb temps 16 t0 22 C. Look for highs on Tuesday to be upper 70s and 80s F along the Missouri River Valley from Chamberlain through Sioux City. Slightly cooler for Wednesday with highs mainly in the 70s. Highs for Thursday rebound back into the upper 70s and 80s again focused along the Missouri River and expanding east toward the James River. Winds will be out of the south with gusts 15-20 mph for Monday. Gusts increase for Tuesday. If mixing potential is met, BUFKIT soundings as well as GFS, NAM, and the Canadian indicate gusts up to 30-40 mph are possible. Wednesday and Thursday winds remain breezy but relax into the 20-25 mph range for gusts. The persistently subsiding air dries out the entire column aloft. At the surface, very dry conditions develop as a result with relative humidity dipping into the 25-35% range. During this period, fire weather will be a concern. Meanwhile, off along the pacific coast a strong trough has been digging and forming a closed off upper low. By Friday this system brings our next chance for precipitation. There is very low model agreement on how this system comes together, but all indicate widespread precipitation is possible into Saturday. As agreement is low, did not make adjustments to the NBM. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1050 PM CDT Sat Apr 8 2023 A boundary will be laying across the region into Sunday, with KHON having light and variable winds overnight. These winds will pick up slightly on Sunday morning, becoming westerly through the day. With a low level jet to the south, KFSD and KSUX will have LLWS through 13Z on Sunday. Winds will be gusty at KFSD and KSUX during the night, though decreasing by late tonight into Sunday morning. With the boundary pushing through KFSD, there will be southerly winds to start the day, then transitioning to the northwest by evening. Winds at KSUX will remain southerly through the day. Latest model guidance has indicated a lesser chance of showers on Sunday, most likely being mainly sprinkles with dry air in the lower levels. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Meyers LONG TERM...AJP AVIATION...JM
Hazardous weather outlook, Apr 8, 9:09 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 909 PM CDT Sat Apr 8 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 909 PM CDT Sat Apr 8 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of gusty south winds, combined with seasonably warm afternoon temperatures and low humidity levels, will bring a risk of elevated fire danger to snow-free areas again toward the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 11:23 PM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Apr 9, 5:34 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Apr 9, 5:34 AM CDT | River Flood Warning | FSD | Lincoln, Union | 21 days |
| Apr 9, 8:53 AM CDT | River Flood Warning | FSD | Minnehaha | 8 days |
| Apr 9, 8:53 AM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Apr 9, 8:53 AM CDT | River Flood Warning | FSD | Brookings, Moody | 14 days |
| Apr 9, 8:53 AM CDT | River Flood Warning | FSD | Union | 21 days |
| Apr 8, 11:23 PM CDT | River Flood Warning | FSD | Lyon | 5 days |
Nearby
River Flood Warnings in South Dakota, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.